Risk factors in the development of adverse reactions to N-acetylcysteine in patients with paracetamol poisoning
Article first published online: 7 JUL 2008
British Journal of Clinical Pharmacology
Volume 51, Issue 1, pages 87–91, January 2001
How to Cite
Schmidt, L. E. and Dalhoff, K. (2001), Risk factors in the development of adverse reactions to N-acetylcysteine in patients with paracetamol poisoning. British Journal of Clinical Pharmacology, 51: 87–91. doi: 10.1046/j.1365-2125.2001.01305.x
- Issue published online: 7 JUL 2008
- Article first published online: 7 JUL 2008
- Received 16 March 2000, accepted 3 October 2000.
- drug interaction;
- risk factor;
Aims To identify risk factors in the development of side-effects to N-acetylcysteine (NAC) in patients with paracetamol poisoning.
Methods A retrospective study was carried out based upon the hospital charts of 529 consecutive patients admitted with paracetamol poisoning, all treated with NAC, at the Department of Hepatology, Copenhagen University Hospital (the tertiary care centre of liver disease in Denmark).
Results Forty-five patients (8.5%; 95% confidence intervals (CI) 6.4, 11%) developed side-effects to NAC and 18 patients (3.4%; 95% CI 2.1, 5.4%) developed systemic side-effects. Asthmatics were 2.9 times (95% CI 2.1, 4.7) more likely to develop side-effects (Chi-square: P = 0.004). Side-effects were of similar severity in asthmatics and nonasthmatics. A history of medical allergy was not a risk factor. Serum paracetamol was lower in patients with side-effects than in those without (Mann–Whitney: P = 0.00006).
Conclusions Asthma must be considered a risk factor in the development of side-effects to NAC. However, the side-effects are easily managed and there is no reason to withhold NAC from any patient with paracetamol poisoning. Paracetamol itself seems to offer some protection against the development of side-effects to NAC.